Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Newport/Morehead City, NC

June 12, 2007Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 12, 2007, 4:32 PM EDT for Beaufort County, North Carolina. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2007, 4:32 PM EDT (20:32 UTC)
Expired
Jun 12, 2007, 5:15 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 73 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:36 PM EDTHAIL 0.88Ransomville, NC
Jun 12, 5:20 PM EDTHAIL 0.88Aurora, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 122032
SVRMHX
NCC013-122115-
/O.NEW.KMHX.SV.W.0023.070612T2032Z-070612T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
432 PM EDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHEAST OF AURORA...OR ABOUT 17 MILES
  EAST OF RIVER ROAD...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AURORA BY 515 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3549 7656 3558 7675 3532 7695 3521 7669

$$

5
1 follow-up statement
000 
WWUS52 KMHX 122045
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
444 PM EDT TUE JUN 12 2007

NCC013-122115-
/O.CON.KMHX.SV.W.0023.000000T0000Z-070612T2115Z/
BEAUFORT NC-
444 PM EDT TUE JUN 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR BEAUFORT COUNTY...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 11 MILES NORTHEAST OF AURORA...OR ABOUT 20
MILES EAST OF RIVER ROAD...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF AURORA BY 515 PM EDT...

HAIL UP TO NICKLE SIZE  HAS BEEN REPORTED IN RANSOMVILLE
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3549 7656 3558 7675 3532 7695 3521 7669

$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:02 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 12, 3:02 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
302 PM EDT TUE JUN 12 2007

.SYNOPSIS...
A SHORT WAVE WILL CONTINUE TO PUSH INTO THE SOUTH OVERNIGHT INTO
WEDNESDAY. BY THURSDAY AN INCREASE IN NE FLOW AND DROP IN
THICKNESSES WILL COOL TEMPS BELOW NORMAL WITH A BIT OF A REBOUND
ON FRIDAY. BY SUNDAY THE TROF RESPONSIBLE FOR THE COOLER AIR WILL
SHIFT OFFSHORE AND A STRONG RIDGE WILL REPLACE IT...RETURNING
TEMPS INTO THE 90S AND HIGH HUMIDITIES.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SHORT WAVE CLEARLY SEEN ON WATER VAPOR IMAGERY CONTINUES TO MOVE
S...ENHANCING THUNDERSTORM ACTIVITY THROUGH THE OVERNIGHT. HOWEVER
WITH DIMINISHED HEATING TONIGHT EXPECT COVERAGE TO BE MUCH LESS
THAN THIS EVENING. TEMPS LOOKING TO BE SIMILAR IF NOT A DEG OR TWO
WARMER THAN LAST NIGHTS LOWS...MAINLY IN THE LOWER TO MID 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...THE UPPER LVL
PATTERN WILL BECOME MORE AMPLIFIED WED AND THE FLOW ALOFT NW.
THIS ALONG WITH SLIGHTLY MORE MOIST AIR TO WORK WITH SHOULD ALLOW
FOR MORE CONVECTION AND COVERAGE ACROSS THE AREA THAN TODAY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
SKEWED OMEGA PATTERN OVER THE U.S. WILL KEEP AN AREA OF LOW PRES
OFF THE NE COAST WHICH IS EXPECTED TO RETROGRADE SW TOWARDS LATE
WEEK. THIS FEATURE WILL BRING MUCH BELOW NORMAL TEMPERATURES WITH
A RAPID DROP IN THICKNESSES FOR THU. THERE WILL BE A FAIR AMOUNT
OF SUBSIDENCE ON THE BACKSIDE OF THE UPPER FEATURE...WHICH COULD
INHIBIT MANY SHOWERS FROM FORMING THU. BY FRI HIGH PRES WILL
BECOME DOMINANT AND ALLOW FOR NICE DAYTIME HEATING WHICH COULD
TRIGGER A FEW SHOWERS. THE HIGH WILL REMAIN IN CONTROL SAT AND
SLIDE OFFSHORE SUN...WHICH WILL RETURN SW FLOW. FOR SUN THROUGH
EARLY NEXT WEEK THE HUMIDITY WILL RETURN AND TEMPS BOUNCE TO ABOVE
NORMAL WITH HIGHS IN THE 90S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
DEVELOPING SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING. IF THESE SCATTERED STORMS WERE TO MOVE OVER AN AIRPORT
THEY COULD PRODUCE MODERATE TO HEAVY RAINFALL AND FREQUENT
LIGHTNING. ANY RAINFALL RECEIVED COULD ALSO AID IN POSSIBLE FOG
DEVELOPMENT OVERNIGHT AS CLOUDS BEGIN TO THIN OUT AFTER DARK AND
WINDS GO LIGHT. FOR NOW HAVE 4-5SM IN TAFS...BUT COULD SEE PERIODS
OF MUCH LOWER DEPENDING ON RAINFALL.

&&

.MARINE...NE WINDS WILL BEGIN TO INCREASE ACROSS NRN WTRS LATE
TONIGHT AS GRDNT TIGHTENS BETWEEN LOW WELL OFFSHORE TO THE NE AND
HIGH PRES TO THE N. EXPECT NE WINDS TO THEN AVG 15 TO 20 KTS WED
INTO THU ACROSS THE NRN AND CNTRL WTRS. NICE FETCH OF NE WINDS TO
THE N WILL BUILD SEAS AND EXPECT SCA CONDITIONS TO DVLP N OF HAT
LATER WED AFTN AND N OF OCRACOKE WED NIGHT. S OF OCRACOKE APPEARS
SEAS WILL REMAIN MAINLY BELOW 6 FT SO NO HEADLINES NEEDED. WINDS
WILL BECOME LIGHT AGAIN FRI THROUGH SUN AS HIGH PRES BUILDS OVER
AND EVENTUALLY OFFSHORE. SEAS SHLD DROP BELOW 6 FT NRN WTRS FRI
THEN NO HEADLINES REMAINDER OF FCST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 1 AM THURSDAY TO 2 AM EDT FRIDAY FOR
     AMZ154.
     SMALL CRAFT ADVISORY FROM 5 PM WEDNESDAY TO 2 PM EDT FRIDAY
     FOR AMZ150-152.

&&

SYNOPSIS...SJ
NEAR TERM...SJ
SHORT TERM...SJ
LONG TERM...SJ
AVIATION...SJ
MARINE...RF
Hazardous weather outlook, Jun 12, 9:22 AM EDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
922 AM EDT TUE JUN 12 2007

NCZ029-044>047-079>081-090>095-098-103-104-131330-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
922 AM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:39 PM EDTSpecial Marine WarningMHX66 min
Jun 12, 3:21 PM EDTSevere Thunderstorm WarningMHXOnslow39 min
Jun 12, 3:35 PM EDTSpecial Marine WarningMHX40 min
Jun 12, 5:11 PM EDTSevere Thunderstorm WarningMHXBeaufort, Pamlico49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.